Announcement

Collapse
No announcement yet.

Prolonged use of narcotics recommendation during breastfeeding

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Prolonged use of narcotics recommendation during breastfeeding

    I work in a hospital as a Lactation Consultant. We are trying to write a policy regarding narcotic pain medications during lactation. We would like to make recommendations regarding patients needing to these medications for medical reasons for low or high dose, short or long term. We are hoping to provide more guidance for the Physicians we work with. It is our understanding that you no longer recommend patients are on these medications long-term? Is that correct? We want to clarify that regarding your recommendations. I had read that due to the low volume of colostrum, initially it is fine to breastfeed on 30 to 40 mg or less of oxycodone, but you recommend that after mature milk production they take non-narcotic pain medication.

    However, we understand that in certain circumstances you would probably not want to give the colostrum during the first few days. A recent case we had was a patient with a history of opiate addiction and taking a large amount of dilaudid and Benadryl and the infant was in the NICU. We advised she not give her colostrum.

    We have encountered Providers who feel long-term use is probably okay, as long as there is no increase in patient's dosage. They are saying they were taught that long-term is okay if baby is used to the dose prenatally and there is no increase. But based on the long half-life of some of these meds, I'm not sure that's correct. We are wondering if you would agree with that? Or has the thinking changed on this? I feel that based on what I'm reading, the recommendation on long-term narcotic use during breastfeeding is changing and becoming more conservative.

    Do you have any general guidelines or recommendations that we can pass on to the Providers that we work with? Thank you for your help.





  • #2
    tcs710:

    There are too many unanswered questions in this query. My approach is to keep baby on the breast as long as dose is not excessive. But always suggest mom reduce her dose as much as possible. After prolonged exposure to breastmilk with opiates, the infant is going to have some dependence. Thus, if mom instantly withdraws breastfeeding, the infant will go through withdrawal. Therefore I suggest moms discontinue breastfeeding (when they want to), slowly.

    1) A recent publication suggests that in a mother consuming opiates, that breastfeeding actually reduces withdrawal symptoms in the infant. Thus the maternal dose should be evaluated, and if exceedingly high, then the infant should be withdrawn from the breast. Example: mom taking 600 mg/day methadone.

    2) Breastfeeding decreased the length of infant withdrawal and hospital stay as compared with exclusively formula-fed infants. Always suggest moms reduce their dose.


    References:

    1. Favara MT, et.al. Maternal breast milk feeding and length of treatment in infants with neonatal abstinence syndrome. J Perinatol. 2019 Jun;39(6):876-882. PMID: 30988400.

    2. Welle-Strand GK, Skurtveit S, Jansson LM, et al. Breastfeeding among women in opioid maintenance treatment in Norway and it’s influence on neonatal abstinence syndrome. Acta Paediatr 2013;102:1060–6.

    Comment


    • #3
      I understand methadone is compatible. But my understanding is that Dr. Hale recommends that after the first 5 days that mothers are switched to non-narcotic pain relief. This patient had long history of opiate abuse and took 50 mg Benadryl every 6 hours and 4 to 8 mg dilaudid every 4 hours.

      I also read a recent post by him that when a patient was admitted to the hospital for 2 days and had morphine PCA, I believe he recommended she pump and dump. We were planning to recommend that long term use of opiates is not recommended during breastfeeding. We are concerned about the reports of infant deaths associated with narcotics.

      Comment


      • #4
        TCS710

        While long-term exposure to narcotics is not ideal, we always have to weight the benefit of breastfeeding to the problem of long-term exposure to opiates. There are many cases of moms who have used methadone and other opiates for long periods and breastfed successfully.

        I always opt for breastfeeding, IF the situation is appropriate, with a mom that is not abusing drugs while breastfeeding, and is in a stable situation. Further, moms using opiates long term should be advised to not stop precipitously, because the infant would probably go through withdrawal, just like mom.

        I don't remember when or if I advised not breastfeeding with a PCA pump of morphine. Might have been correlated with dose, stability of infant, OTHER drugs present, but in general, there 's no reason to stop breastfeeding with morphine PCA at proper doses.

        As for reports of infant deaths associated with narcotics, the ones I'm familiar with are unusual situations, and in at 3 cases that I know of, the parents "administered" the drug to the infant, leading to death. The one case of codeine death, is now in question, and was in a mom who was a 'rapid' metabolizer.

        So, in general, assuming a normal situation in a postpartum mom, opiates are not necessarily contraindicated. I all depends on the maternal situation.

        Tom Hale Ph.d.














        Comment

        Working...
        X